Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Salt Lake City, UT

May 24, 2015Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 24, 2015, 5:22 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2015, 5:22 PM MDT (23:22 UTC)
Expired
May 24, 2015, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 44 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WGUS55 KSLC 242322
FFWSLC
UTC025-053-250215-
/O.NEW.KSLC.FF.W.0005.150524T2322Z-150525T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 PM MDT SUN MAY 24 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WASHINGTON COUNTY IN UTAH...
  WEST CENTRAL KANE COUNTY IN UTAH...

* UNTIL 815 PM MDT
    
* AT 520 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
  NEAR ORDERVILLE. HEAVY RAIN FROM THUNDERSTORMS FELL ACROSS THE 
  UPPER REACHES OF THE EAST FORK OF THE VIRGIN NEAR ORDERVILLE AND 
  GLENDALE. THIS HEAVY RAIN HAS CAUSED FLASH FLOODING ALONG THE EAST 
  FORK OF THE VIRGIN RIVER.

* THIS WARNING IS FOR THE EAST FORK OF THE VIRGIN RIVER FROM 
  ORDERVILLE TO THE TERMINUS AT THE VIRGIN RIVER INCLUDING THE 
  PORTION OF THE EAST FORK OF THE VIRGIN RIVER IN ZION NATIONAL 
  PARK. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ORDERVILLE AND MT CARMEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3727 11264 3719 11268 3716 11279 3715 11299
      3717 11299

$$

CRK
2 follow-up statements
921 
WGUS75 KSLC 250054
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT SUN MAY 24 2015

UTC025-053-250215-
/O.CON.KSLC.FF.W.0005.000000T0000Z-150525T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
654 PM MDT SUN MAY 24 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EASTERN WASHINGTON AND WEST CENTRAL KANE COUNTIES...

AT 652 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
NEAR ORDERVILLE ALONG THE EAST FORK OF THE VIRGIN RIVER EARLIER THIS 
EVENING. FLASH FLOODING IS EXPECTED TO CONTINUE MOVING DOWN THE EAST 
FORK OF THE VIRGIN RIVER...REACHING THE TERMINUS AT THE VIRGIN RIVER 
LATER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3727 11264 3719 11268 3716 11279 3715 11299
      3717 11299

$$

CRK
877 
WGUS75 KSLC 250210
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
810 PM MDT SUN MAY 24 2015

UTC025-053-250215-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-150525T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
810 PM MDT SUN MAY 24 2015

...THE FLASH FLOOD WARNING FOR EASTERN WASHINGTON AND WEST CENTRAL
KANE COUNTIES WILL EXPIRE AT 815 PM MDT...

RUNOFF FROM EARLIER PRECIPITATION ACROSS SOUTHWEST UTAH HAS 
DIMINISHED AND RIVER AND STREAM LEVELS WILL CONTINUE TO DECREASE. 
THEREFORE...THE FLASH FLOOD WARNING FOR THE EAST FORK OF THE VIRGIN 
RIVER HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR 
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3727 11264 3719 11268 3716 11279 3715 11299
      3717 11299

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:42 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 24, 3:42 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SUN MAY 24 2015

.SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE EAST ACROSS UTAH LATE
TONIGHT THROUGH TUESDAY. A NEW PACIFIC STORM SYSTEM WILL SETTLE
INTO THE PACIFIC NORTHWEST THROUGH THE NORTHERN ROCKIES ON
TUESDAY. THIS STORM SYSTEM WILL IMPACT MAINLY NORTHERN UTAH
MIDWEEK.

&&

.SHORT TERM (THROUGH 06Z THURSDAY)...THE UPPER LOW CURRENTLY OVER
SOUTHERN WYOMING WILL CONTINUE SLOWLY EAST INTO THE CENTRAL PLAINS
STATES BY EARLY MONDAY. BEHIND THIS LOW THE COOL AND MOIST
AIRMASS OVER THE GREAT BASIN HAS SPAWNED ISOLATED TO SCATTERED
CONVECTION ACROSS UTAH AND SOUTHWEST WYOMING THIS AFTERNOON.

WEAK SHORTWAVES ROTATING SOUTH BEHIND THE UPPER LOW THE LIKELY
DRIVING FORCE BEHIND THE BETTER ORGANIZED CONVECTION ACROSS
EXTREME SOUTHWEST THROUGH SOUTH-CENTRAL UTAH...AND OVER NORTHEAST
NEVADA. THE SHORTWAVE ACROSS NORTHEAST NEVADA THE MORE
INTERESTING OF THE TWO BASED ON THE COOLING CONVECTIVE CLOUD TOP
AND THE CIRCULATION EVIDENT IN THE WATER VAPOR IMAGERY. SUSPECT
THIS FEATURE WILL HAVE ENOUGH SHEAR AND DYNAMIC LIFT TO SUPPORT
HEAVY SHOWERS AND SMALL HAIL AT LEAST THROUGH MID-EVENING.
SOMEWHAT CONCERNED ABOUT EVEN HEAVIER PRECIP AS THIS FEATURE HIT
THE HIGHER TERRAIN OVER SOUTHWEST UTAH LATE TONIGHT. SOME TERRAIN
ENHANCEMENT ALONG WITH STILL DECENT CONVECTIVE DEVELOPMENT COULD
LEAD TO POCKETS OF FAIRLY HEAVY PRECIP ALONG THE I-15 CORRIDOR
AND IN THE MOUNTAINS TO THE EAST OVERNIGHT.

A LOW-AMPLITUDE SHORTWAVE RIDGE MOVING EAST INTO THE GREAT BASIN
FOR LATE TONIGHT/TUESDAY. SUBSIDENCE ASSOCIATED WITH THIS FEATURE
SHOULD REDUCE CONVECTION MONDAY AFTERNOON/EVENING. ENOUGH RESIDUAL
MOISTURE WILL REMAIN THAT DIFFERENTIAL HEATING SHOULD GENERATE
PLENTY OF CONVECTIVE CLOUD COVER OVER THE HIGHER TERRAIN...WITH
SOME LOW TOPPED CONVECTION PRODUCING POCKETS OF BRIEF RAIN DURING
THE AFTERNOON AND EARLY EVENING HOURS.

THE UPPER LOW SETTLING INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES
TUESDAY WILL PRIMARILY IMPACT THE NORTHERN HALF OF UTAH MIDWEEK.
THE CYCLONIC WEST-SOUTHWEST FLOW ALOFT TOT HE SOUTH OF THE LOW
WILL USHER IN A SERIES OF FAST-MOVING SHORTWAVES ACROSS THE NORTH
LATE TUESDAY THROUGH WEDNESDAY EVENING. MOISTURE...THOUGH SOMEWHAT
REDUCED WHEN COMPARED TO THE PAST SEVERAL DAYS...SHOULD BE
SUFFICIENT TO GENERATE SCATTERED CONVECTION ASSOCIATED WITH THE
PASSING SHORTWAVES. DOWN SOUTH A WARMING TREND WILL BRING TEMPS
BACK TO SEASONAL NORMS WITH LITTLE THREAT FOR PRECIP.

.LONG TERM (AFTER 06Z THURSDAY)...THE EC AND GFS ARE TRENDING A
LITTLE STRONGER WITH THE TROUGH MOVING THROUGH THURSDAY. THE 300MB
JET DIVERGENCE IS LOCATED OVER NORTHERN UTAH 12Z THURSDAY ALONG WITH
SOME COLD ADVECTION BETWEEN 700 AND 500 MB. THE TROUGH SHARPENS AS
IT MOVES ACROSS UTAH AND BECAUSE THIS APPEARS TO BE THE CABOOSE OF
SHORTWAVES THEY TYPICALLY ARE STRONGER THAN FORECAST. THEREFORE HAVE
BOOSTED POPS BETWEEN 06Z THURSDAY AND 06Z FRIDAY ACROSS MAINLY
NORTHERN UTAH BUT SOME IN CENTRAL AND SOUTHERN UTAH AS WELL. HAVE
LOWERED TEMPS JUST A TAD AS SOME BREAKS OF SUNSHINE LATER IN THE
AFTERNOON COULD WARM IT BACK TO NEAR 70 DEGREES AT SLC WHICH IS
STILL 5 DEGREES BELOW NORMAL.

THERE IS STILL A 500 MB CIRCULATION OVER EASTERN UTAH WELL INTO
FRIDAY SO HAVE KEPT SOME POPS IN OVER THE HIGHER TERRAIN AND THE
EASTERN PORTIONS OF THE CWA. HAVE REMOVED ALL POPS FOR THE WEEKEND
EXCEPT FOR ISOLATED THUNDERSTORMS OVER THE UINTAS SATURDAY AFTERNOON.

THE EC AND GFS SHOW A RIDGE OVER THE REGION THIS WEEKEND WHICH WILL
BE THE FIRST RIDGE OF ANY SIGNIFICANCE THIS MAY. WARMING TREND
BEGINS FRIDAY WITH ABOUT 5 DEGREES WARMING PER DAY THROUGH THE
WEEKEND. WILL LIKELY SEE THE WARMEST TEMPERATURES OF THE SEASON BY
SUNDAY ACROSS THE CWA.

&&

.AVIATION...NORTH TO NORTHWEST WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH 03-05Z. SHOWERS ARE POSSIBLE IN THE VICINITY OF THE
TERMINAL THROUGH THE EVENING...AND ANY SHOWERS IN THE AREA COULD
CAUSE GUSTY AND ERRATIC WINDS AND OCCASIONAL CEILINGS AT ABOUT 4000-
5000 FEET.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM...CONGER
LONG TERM...STRUTHWOLF
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 9:44 PM MDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 PM MDT SAT MAY 23 2015

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
944 PM MDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

PRECIPITATION WILL CONTINUE MANLY ACROSS SOUTHERN UTAH OVERNIGHT.
SNOW LEVELS WILL REMAIN IN THE 8000 TO 9000 FOOT RANGE...HOWEVER
MAY BRIEFLY LOWER WITHIN AREAS OF HEAVIER PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT TIMES ACROSS THE
OUTLOOK AREA THROUGHOUT THE HOLIDAY WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 24, 3:44 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT SUN MAY 24 2015

UTZ005-242230-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
344 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
430 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WENDOVER...MOVING SOUTHEAST AT 15 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

THE WENDOVER AIRPORTED REPORTED A WIND GUST OF 52 MPH AT 340 PM.

LOCATIONS IMPACTED INCLUDE...
WENDOVER AND INTERSTATE 80 FROM WENDOVER TO WEST OF KNOLLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4078 11404 4085 11393 4073 11346 4032 11404
TIME...MOT...LOC 2143Z 317DEG 13KT 4072 11401

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:53 PM MDTFlash Flood WarningSLCKane4 hr
May 24, 3:44 PM MDTSpecial Weather StatementSLCTooele46 min
May 24, 5:38 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.